Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 57, NWS Las Vegas, NV

August 1, 2014Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2014, 3:05 PM PDT for Clark County, Nevada; San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 3:05 PM PDT (22:05 UTC)
Expired
Aug 1, 2014, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 34 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WGUS55 KVEF 012205
FFWVEF
CAC071-NVC003-020100-
/O.NEW.KVEF.FF.W.0057.140801T2205Z-140802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 600 PM PDT

* AT 303 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR NIPTON ROAD MILE MARKER
  3...OR 13 MILES WEST OF SEARCHLIGHT. THE STORM PRODUCING FLASH
  FLOODING WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  NIPTON ROAD
  NIPTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3553 11508 3541 11497 3526 11522 3552 11546
      3569 11515

$$

OUTLER
2 follow-up statements
666 
WGUS75 KVEF 012349
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
449 PM PDT FRI AUG 1 2014

CAC071-NVC003-020100-
/O.CON.KVEF.FF.W.0057.000000T0000Z-140802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-CLARK NV-
449 PM PDT FRI AUG 1 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SOUTH
CENTRAL CLARK AND NORTHEASTERN SAN BERNARDINO COUNTIES...

AT 447 PM PDT...THE HEAVY RAIN HAS ENDED ACROSS THE WARNED 
AREA...HOWEVER SIGNIFICANT RUNOFF MAY PERSIST FOR ANOTHER HOUR 
BEFORE SUBSIDING THIS EVENING. 

LOCATIONS IMPACTED INCLUDE...
NIPTON ROAD
MAINLY RURAL AREAS OF SOUTHERN CLARK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3553 11508 3541 11497 3526 11522 3552 11546
      3569 11515

$$

OUTLER
066 
WGUS75 KVEF 020051
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 PM PDT FRI AUG 1 2014

CAC071-NVC003-020100-
/O.EXP.KVEF.FF.W.0057.000000T0000Z-140802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-CLARK NV-
551 PM PDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR SOUTH
CENTRAL CLARK AND NORTHEASTERN SAN BERNARDINO COUNTIES...

RAIN HAS EXITED THE AREA AND FLOODING IS NO LONGER EXPECTED. 

LAT...LON 3553 11508 3541 11497 3526 11522 3552 11546
      3569 11515

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:18 AM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 1, 10:18 AM PDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1018 AM PDT FRI AUG 1 2014

.SYNOPSIS...ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON. THUNDERSTORM CHANCES WILL INCREASE SATURDAY AND SUNDAY AS
DEEPER MOISTURE AND A POTENT UPPER LEVEL DISTURBANCE MOVE IN FROM
THE SOUTH.
&&

.UPDATE...THE 12Z LAS VEGAS SOUNDING SHOWS SUFFICIENT MOISTURE AND
INSTABILITY FOR ISOLATED CONVECTION OVER THE MOUNTAINS TODAY. THE
HIGH CENTER WILL BE OVER THE CA/NV LINE BETWEEN LAS VEGAS AND BISHOP
AND WILL PROVIDE LIGHT NORTH TO NORTHEAST FLOW ALOFT ACROSS SOUTHERN
NEVADA AND NORTHWEST ARIZONA. 12Z HIGH RES MODELS INDICATE THE
POTENTIAL FOR MORE THUNDERSTORM COVERAGE ACROSS CENTRAL NYE AND
LINCOLN COUNTIES AND SOUTHEAST MOHAVE COUNTY THIS EVENING. POP/WX
GRIDS WERE ADJUSTED UPWARD ACCORDINGLY.

THE 12Z NAM/GFS CONTINUE TO SHOW THE CLOSED LOW MOVING UP THE BAJA
PENINSULA WILL BEGIN TO INFLUENCE THE REGION WITH A MOISTURE
INCREASE AND UPWARD FORCING BEGINNING SATURDAY AFTERNOON THROUGH
SUNDAY FOR INCREASING THUNDERSTORM ACTIVITY WITH THE POTENTIAL FOR
HEAVY RAIN PRODUCING STORMS.
&&

.PREV DISCUSSION...
230 AM PDT FRI AUG 1 2014

.SHORT TERM...THROUGH SUNDAY NIGHT...SATELLITE AND AREA RADARS
SHOWED THE LAST OF THE CONVECTION EXITING LINCOLN AND MOHAVE
COUNTIES AS OF 2 AM. SURFACE OBS SHOWED MODERATELY HUMID AIR
/DEWPOINTS IN THE 40S AND 50S/ ACROSS THE CWA WITH MUCH MORE HUMID
AIR /DEWPOINTS IN THE 70S/ LURKING JUST TO THE SOUTH IN THE LOWER
VALLEYS OF THE SOUTHERN CALIFORNIA DESERTS. MID LEVEL HIGH PRESSURE
CENTERED NEARLY OVERHEAD THIS AFTERNOON WILL LIMIT INSTABILITY IN
THE CENTRAL CWA...WITH SLIGHTLY COOLER AIR ALOFT AROUND ITS
PERIPHERY ALLOWING FOR SLIGHTLY MORE UNSTABLE AIR IN THE FAR NORTH
AND FAR SOUTH...SO FOCUSED PRECIP CHANCES THERE. SATURDAY AND SUNDAY
ARE SHAPING UP TO BE A SIGNIFICANT CONCERN. SATELLITE LOOP SHOWED AN
UPPER LOW SPINNING NEAR THE SOUTHERN TIP OF THE BAJA...AND
PRECIPITABLE WATER SENSORS SHOWED VALUES IN EXCESS OF TWO INCHES IN
THAT REGION. OVER THE WEEKEND...THE UPPER LOW WILL WORK ITS WAY
NORTHWARD /POSSIBLY PHASING WITH A PIECE OF THE SHORTWAVE TROUGH
CURRENTLY OVER UTAH WHICH IS FORECAST TO MOVE SOUTH AND THEN WEST
AROUND THE AFOREMENTIONED HIGH CENTER/...ADVECTING IN THE DEEP
MOISTURE FROM THE SUBTROPICS. ONLY CONCERNS ARE TIMING OF THE
GREATEST CHANCE OF THUNDERSTORMS AND WHETHER ABUNDANT CLOUD COVER
MAY PUT A LID ON THINGS SUNDAY. EITHER WAY...A STORMY WEEKEND IS A
GOOD POSSIBILITY. DEEP MOISTURE AND CLOUD COVER WILL ALSO KEEP
TEMPERATURES WAY BELOW NORMAL FOR EARLY AUGUST.

.LONG TERM...MONDAY THROUGH THURSDAY...BY MONDAY MORNING THE UPPER
LEVEL LOW THAT WILL CREATE THIS WEEKEND'S UPTICK IN MONSOON ACTIVITY
WILL BE SITUATED SOMEWHERE IN THE VICINITY OF CENTRAL NEVADA.
ENHANCED MOISTURE [850-500MB MIXING RATIOS OF 6-8 G/KG] AND LI'S OF
0 TO -4 ARE EXPECTED TO BE IN PLACE BY MONDAY AFTERNOON ACROSS MOST
OF THE REGION EXCEPT PERHAPS SOUTHERN AND WESTERN SAN BERNARDINO
COUNTY. MODELS ARE IN FAIR AGREEMENT IN THE EXISTENCE OF A WEAK
40-60KT JET MOVING NORTH INTO CENTRAL/WESTERN ARIZONA AND ONE OR
MORE VORTICITY LOBES ROTATING AROUND THE LOW MONDAY. THESE FEATURES
HAVE THE POTENTIAL TO PROVIDE ENOUGH DYNAMICS FOR ONE MORE DAY OF
FAIRLY WIDESPREAD CONVECTION ACROSS THE REGION. THE EXTENT OF ANY
OVERNIGHT ACTIVITY IS MUCH LESS CERTAIN WITH SIGNIFICANT INTER-MODEL
DIFFERENCES IN THE AREAS OF FORCING AFTER SUNSET. THE PRIMARY
CONCERN WILL FLASH FLOODING FROM TRAINING STORMS AS STORM MOTION IS
FORECAST TO BE GENERALLY NORTHEAST AT 10-15 MPH.

FOR TUESDAY MORE DRYING IS EXPECTED FROM THE SOUTHWEST...HOWEVER I
DID EXPAND POPS A BIT FURTHER SOUTH AS THE GENERAL CONSENSUS SHOWS
SLOWER DRYING THAN WHAT WAS INDICATED 24 HOURS AGO. THE OVERALL
DRYING TREND IS EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY WITH
PRECIP CHANCES BECOMING INCREASINGLY LIMITED TO AN AREA NORTH OF AN
INDEPENDENCE-RACHEL-MESQUITE-GRAND CANYON SKYWALK ARCH. HAVE ALSO
LEFT IN SLIGHT CHANCE POPS OVER THE CLARK COUNTY MOUNTAINS THROUGH
THE WEEK.

TEMPERATURES ARE EXPECTED TO WARM FROM 5-8 DEGREES BELOW NORMAL
MONDAY TO ONLY A COUPLE DEGREES BELOW NORMAL BY WEDNESDAY.
&&

.AVIATION...FOR MCCARRAN...THERE IS AN OUTSIDE CHANCE OF A
THUNDERSTORM OVER THE MOUNTAINS NEAR THE TERMINAL THIS
AFTERNOON...WITH BETTER CHANCES IN THE PEACH SPRINGS CORRIDOR. WINDS
ARE LIKELY TO BE A HEADACHE TODAY...WITH EAST OR SOUTHEAST FOR MUCH
OF THE AFTERNOON. IT COULD BE A DIFFICULT WEEKEND...AS THERE WILL BE
INCREASING CHANCES FOR THUNDERSTORMS WITH THE PRIMARY CONCERNS BEING
VERY HEAVY RAIN AND ERRATIC GUSTY WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING MAINLY IN MOHAVE COUNTY AND THE HIGHER TERRAIN
OF ESMERALDA AND NORTHERN INYO COUNTIES. THUNDERSTORM CHANCES WILL
INCREASE AREAWIDE THIS WEEKEND...WITH THE MAIN CONCERNS BEING VERY
HEAVY RAIN AND ERRATIC GUSTY WINDS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
TODAY. SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND FOR
THUNDERSTORMS WITH VERY HEAVY RAIN AND POTENTIAL FLASH FLOODING.
&&

UPDATE...ADAIR
PREV DISCUSSION...MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:45 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Aug 1, 1:10 PM PDTFlash Flood WarningVEFClark3 hr
Aug 1, 2:31 PM PDTFlash Flood WatchVEFClark, Esmeralda, Lincoln, Nye3 days
Aug 1, 3:47 PM PDTSevere Thunderstorm WarningVEFSan Bernardino43 min
Aug 1, 4:05 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.